Syncope

Q. Patient who had syncopized and lost consciousness at home was brought in to red team resuscitation. Physicians reported that they shocked the patient with paddles and administered 1 mg epinephrine before declaring that patient was DOA (dead on arrival). What is syncope and what would the paddle and epinephrine have done to help the patient?

A. Syncope is the medical term used to describe fainting or passing out — a temporary loss of consciousness due to the sudden decline of blood flow to the brain. If an individual is about to faint, he/she will feel dizzy, heavy in the legs, lightheaded, or nauseous, and his/her field of vision may black out. Some signs may be skin that is cold or clammy to the touch. The person drops to the floor as he/she loses consciousness. Generally, the individual will revive consciousness and slowly revive and return to normal within minutes to hours. Syncope is a survival mechanism–if brain blood and oxygen levels drop considerably the brain immediately shuts down all other non-vital parts of the body so that resources can focus primarily on vital organs. In the rare case, like this one, syncope can be fatal. I was not able to find any other information about the patient’s medical history, so it’s possible that the patient had an underlying condition, such as hypertrophic cardiomyopathy (HCM), that could have also been related to the death. For those with hypertrophic cardiomyopathy, there have actually been studies conducted showing that unexplained syncope was a risk factor for sudden death. Defibrillation (shocking the heart with paddles) consists of delivering a therapeutic dose of electrical current to the heart and in this case, was an effort to revive the heart from cardiac arrest. Epinephrine was administered with a similar intention: to restore spontaneous circulation of blood through the body by increasing coronary perfusion pressure.

Resources:

  1. http://www.ninds.nih.gov/disorders/syncope/syncope.htm
  2. http://circ.ahajournals.org/content/119/13/1703
  3. http://www.ncbi.nlm.nih.gov/pubmed/6383142